Alert archive / Tennessee / Tornado Warnings in 2024
Tornado Warning 37, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 23, 2024, 5:27 PM CDT for Cumberland County, White County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2024, 5:27 PM CDT (22:27 UTC)
- Expired
- May 23, 2024, 6:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cumberland County, TN, White County, TN
The radar
The Nashville radar (KOHX), 126 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:43 PM CDT | TSTM WND GST 58 | Crossville, TN | 50 kt gust measured at KCSV. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 12:44 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
125
WFUS54 KOHX 232227
TOROHX
TNC035-185-232300-
/O.NEW.KOHX.TO.W.0037.240523T2227Z-240523T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
527 PM CDT Thu May 23 2024
The National Weather Service in Nashville has issued a
* Tornado Warning for...
Western Cumberland County in Middle Tennessee...
East central White County in Middle Tennessee...
* Until 600 PM CDT.
* At 527 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Crossville, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Crossville around 530 PM CDT.
Fairfield Glade around 545 PM CDT.
Other locations impacted by this tornadic thunderstorm include Crab
Orchard, Lake Tansi, Cumberland Mountain State Park, Slate Springs,
and Pleasant Hill.
This includes Interstate 40 between mile markers 311 and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3584 8528 3600 8533 3600 8531 3599 8531
3598 8526 3602 8526 3611 8494 3585 8485
TIME...MOT...LOC 2227Z 254DEG 30KT 3594 8520
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Clements3 follow-up statements
121
WWUS54 KOHX 232234
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
534 PM CDT Thu May 23 2024
TNC185-232243-
/O.CAN.KOHX.TO.W.0037.000000T0000Z-240523T2300Z/
White TN-
534 PM CDT Thu May 23 2024
...THE TORNADO WARNING FOR EAST CENTRAL WHITE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.
&&
LAT...LON 3585 8521 3590 8522 3590 8521 3591 8521
3591 8523 3601 8526 3602 8526 3611 8494
3585 8485
TIME...MOT...LOC 2233Z 254DEG 30KT 3596 8513
$$
TNC035-232300-
/O.CON.KOHX.TO.W.0037.000000T0000Z-240523T2300Z/
Cumberland TN-
534 PM CDT Thu May 23 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHWESTERN CUMBERLAND COUNTY...
At 533 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Crossville, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Pleasant Hill, Lake Tansi,
Cumberland Mountain State Park, and Slate Springs.
This includes Interstate 40 between mile markers 311 and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3585 8521 3590 8522 3590 8521 3591 8521
3591 8523 3601 8526 3602 8526 3611 8494
3585 8485
TIME...MOT...LOC 2233Z 254DEG 30KT 3596 8513
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Clements664
WWUS54 KOHX 232247
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
547 PM CDT Thu May 23 2024
TNC035-232300-
/O.CON.KOHX.TO.W.0037.000000T0000Z-240523T2300Z/
Cumberland TN-
547 PM CDT Thu May 23 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL
CUMBERLAND COUNTY...
At 547 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Crossville, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Lake Tansi, Cumberland
Mountain State Park, and Slate Springs.
This includes Interstate 40 between mile markers 315 and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3587 8512 3600 8514 3611 8494 3585 8485
TIME...MOT...LOC 2247Z 254DEG 30KT 3599 8499
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Clements839 WWUS54 KOHX 232255 SVSOHX Severe Weather Statement National Weather Service Nashville TN 555 PM CDT Thu May 23 2024 TNC035-232305- /O.EXP.KOHX.TO.W.0037.000000T0000Z-240523T2300Z/ Cumberland TN- 555 PM CDT Thu May 23 2024 ...THE TORNADO WARNING FOR CENTRAL CUMBERLAND COUNTY WILL EXPIRE AT 600 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. However, gusty winds are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 700 PM CDT for Middle Tennessee. && LAT...LON 3587 8512 3600 8514 3611 8494 3585 8485 TIME...MOT...LOC 2255Z 254DEG 30KT 3601 8492 $$ Clements
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 23, 4:33 PM CDT, 54 minutes earlier.
Area forecast discussion, May 23, 4:33 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Nashville TN 433 PM CDT Thu May 23 2024 ...New UPDATE... .UPDATE... Issued at 421 PM CDT Thu May 23 2024 We recently cleared Nashville Metro and areas south of Metro from the severe watch. It looks like after this early evening batch of unimpressive storms moves off to the east we will have a generally quiet evening across the Mid State. Later in the night a few showers could pop up as wave approaches form the southwest, but most areas will have quiet conditions with patches of fog late tonight. Friday will bring development of scattered storms again. Some of the storms that bubble up across our area may be briefly severe during the midday and afternoon and most of the area is under a marginal risk. There may be a greater severe risk with storms coming in from the west Friday evening, and SPC has placed our western counties under a slight risk for this potential. There is a lot of uncertainty how the various storm areas will develop and play out. && .SHORT TERM... (Rest of today through Saturday Night) Issued at 1159 AM CDT Thu May 23 2024 We are catching a break from the convection at this time. The first round of showers and tstms just moved off of our northern Plateau. Mow we are awaiting some development upstream. Also, we are warming into the lower 80s now and our convective temperatures will be on approach. Still expecting shower and thunderstorm development a little later. Capes are quite impressive again today with models showing up to 3000 j/kg. Thus, strong to severe tstms will again be possible this afternoon. 850 mb speeds are rather low at 20 kts so storm structure will need to be sufficient. Otherwise, isolated 2 inch rainfall amounts could pose some flood problems depending on whether or not previously soaked areas are impacted. Those areas appear to be our northwest and also areas just west of the northern Plateau. Moving on, tonight, a shortwave will arrive late and allow some convection to redevelop, especially across our south. Following this, Friday looks somewhat similar to today. A weakening boundary will be located just to our west by afternoon. But the models are picking up on some mid and upper level late day ridging. This also transcends to larger subsidence by late in the day. So, it looks as though we will see morning convection on into the early to mid afternoon, before tapering off. Severity of storms will be primarily cape dependent. So the marginal risk looks reasonable for hail and high winds. Saturday looks as though we will catch a bit of a break. There will still be isolated to scattered activity around. The marginal risk will remain as higher capes are expected in the afternoon. For the near term temps, warm and muggy. Highs 80s, lows 60s. && .LONG TERM... (Sunday through next Thursday) Issued at 1159 AM CDT Thu May 23 2024 In the extended forecast, a fairly strong frontal boundary with upper support will move through late Sunday night. With the more than sufficient instability during the day on Sunday, severe weather becomes more likely. Furthermore, organization looks likely and speeds at 850 mb will be in excess of 40 kts. I will say that the better chance of severe may hold off until evening though when the pre frontal organization picks up. Damaging winds, large hail and a few tornadoes will all be possible. Average qpf amounts are just over a half inch but of course, isolated totals could be in that 1-2 inch range. Showers and thunderstorms will finally move out of the picture by late Monday. The following weather pattern looks nicer with a cooler surface high building southward through the week. The upper levels keep the deeper troughing to our northeast but the shallow push of cooler air will still cool our temps down to seasonal levels through the rest of the period. && .AVIATION... (18Z TAFS) Issued at 1253 PM CDT Thu May 23 2024 Showers and thunderstorms roaming around Middle TN this afternoon. If one directly affects a mid-state terminal, brief IFR conditions are possible, along with gusty winds. Otherwise, VFR with light southwest winds are expected. && .PRELIMINARY POINT TEMPS/POPS... Nashville 66 83 68 87 / 30 40 50 50 Clarksville 65 83 67 85 / 20 40 40 40 Crossville 61 78 60 81 / 60 50 50 60 Columbia 65 81 65 86 / 30 50 50 50 Cookeville 63 79 63 82 / 60 50 40 60 Jamestown 61 78 61 81 / 70 50 50 60 Lawrenceburg 65 80 66 85 / 30 50 50 50 Murfreesboro 64 83 65 86 / 40 50 40 50 Waverly 64 82 66 85 / 20 50 40 50 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......13 SHORT TERM...21 LONG TERM....21 AVIATION.....Unger
In the hours before
Local storm report, May 23, 2:04 PM CDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
204 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM Hail Algood 36.20N 85.45W
05/23/2024 M0.25 Inch Putnam TN Emergency Mngr
&&The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:07 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Van Buren, Warren | 27 min |
| May 23, 9:22 AM CDT | Special Weather Statement | OHX | Overton | 23 min |
| May 23, 4:41 PM CDT | Areal Flood Advisory | OHX | Clay, Jackson | 3 hr |
| May 23, 5:15 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 45 min |
| May 23, 5:23 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, White | 37 min |
| May 23, 5:39 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress | 19 min |
| May 23, 6:03 PM CDT | Areal Flood Advisory | OHX | Clay, Fentress, Overton, Pickett | 117 min |
Nearby
Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.